Article Text

PDF
Toxic encephalopathy due to colchicine—Gloriosa superba poisoning
  1. Inuka Kishara Gooneratne1,
  2. Praveen Weeratunga2,
  3. Manjula Caldera1,
  4. Ranjanie Gamage1
  1. 1Institute of Neurology, National Hospital of Sri Lanka, Colombo, Sri Lanka
  2. 2University Medical Unit, National Hospital of Sri Lanka, Panadura, Sri Lanka
  1. Correspondence to Dr Praveen Weeratunga, University Medical Unit, National Hospital of Sri Lanka, No 4/1, High Street, Walana, Panadura KT 12500, Sri Lanka; prav782{at}yahoo.com

Abstract

Gloriosa superba, a flowering plant widespread in South and Southeast Asia, is implicated in many cases of self-poisoning. Colchicine is concentrated in the seeds and tubers and this mediates its toxicity. We describe a 28-year-old woman who developed delayed encephalopathy after eating G superba tubers. MR scan of brain showed bilateral symmetrical T2 basal ganglia hyperintensities in the caudate and lentiform nuclei. The delay in onset of encephalopathy is attributable to a direct-effect colchicine, probably mediated through its effect on microtubular transport.

Keywords
  • colchicine
  • plant poisoning

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.